I re-started Tysabri in 1/19 after 6 years on Tecfidera because I couldn’t deal with the GI effects any more. I picked 6 week intervals due to JCV titer 2.5-3.
I started Nucala in 6/19 due to worsening asthma (oral prednisone needed with every URI and 1st ever asthma hospitalization in 1/19). Neither my pulmonologist nor my neurologist knew of any specific issues though neurologist is clearly not happy to have me on both.
Actually he’s just not happy to have me on Tysabri period and keeps pushing Ocrevus. So I wrote to you again last month. Since then and after reading what you have written about Ocrevus and Coronavirus I decided that Ocrevus was not for me even without Coronavirus because I had another 4 day asthma hospitalization in January 2020. Both admissions were for exacerbation triggered by seemingly ordinary colds.
Because I have done fine after 3-6 month Tysabri holidays during the first 6 years I was on it (2006-2012) I also decided to forgo my April 9th Tysabri infusion.
I am 62, have bad asthma despite aggressive maintenance regimen and have hypertension and Type II diabetes (Rx w/ Trulicity) though both are under excellent control (HgbA1c =6.7 12/29/19 despite being on 60mg/day prednisone the previous 2 weeks).
Coronavirus would probably kill me. And a Gerontologist friend from college got Coronavirus from a nursing home patient they thought got it at a dialysis center. So staying home seemed like the best choice. I have not left home since 3/17. My husband has worked from home since then and does groceries every 7-10 days.
But during my January hospitalization there was discussion of possibly switching from Nucala to Dupixent which is also being investigated as a hair loss treatment. My hair has been thinning for over a year to a degree that has become pretty distressing so I am interested in trying Dupixent instead of Nucala.
But the question about interaction with Tysabri remains. Are there any known or theoretical problems with combining Tysabri and Nucala or Dupixent? Thanks for your help.
Both Dupixent and Nucala are monoclonal antibodies that inhibit the overactive Th2 immune responses associated with atopic dermatitis, asthma and various diseases medicated by eosinophils. Dupixent inhibits IL-4 and IL-13 whereas Nucala and several other products inhibit IL-4. Interestingly, Tysabri treatment in MS patients tends to increase circulating IL-4, IL-13 and IL-5 levels as well as several proinflammatory cytokines. This effects occurs rapidly after initiation of treatment with Tysabri and is maintained for over a year for the elevated levels of IL-5 and IL-13. So is it possible that re-initiation of Tysabri treatment aggravated your asthma. There are reports of this occurring in people on Tysabri and even rare reports of eosinophilic pneumonitis.
So perhaps is not a bad idea for you to discuss discontinuing the Tysabri with your physician. You have not rebounded in the past when stopping Tysabri and you are over 60 with a type of MS that tends not to respond well to Tysabri.
Revere P (Rip) Kinkel, MDProfessor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.